Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 376, NWS Birmingham, AL

July 14, 2011Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2011, 1:06 PM CDT for Chilton County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2011, 1:06 PM CDT (18:06 UTC)
Expired
Jul 14, 2011, 1:45 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 33 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2065 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS54 KBMX 141806
SVRBMX
ALC021-141845-
/O.NEW.KBMX.SV.W.0376.110714T1806Z-110714T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHILTON COUNTY IN ALABAMA...

* UNTIL 145 PM CDT

* AT 106 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHILTON
  COUNTY MOTOR SPORTS PARK...OR NEAR JEMISON...AND MOVING SOUTH AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHILTON COUNTY MOTOR SPORTS PARK...LOMAX AND ISABELLA.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 219...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3279 8689 3283 8689 3284 8688 3287 8688
      3306 8684 3305 8666 3278 8666
TIME...MOT...LOC 1806Z 003DEG 8KT 3289 8679

$$

10/ARM
2 follow-up statements
087 
WWUS54 KBMX 141820
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT THU JUL 14 2011

ALC021-141845-
/O.CON.KBMX.SV.W.0376.000000T0000Z-110714T1845Z/
CHILTON AL-
120 PM CDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHILTON COUNTY UNTIL 145 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
CHILTON COUNTY MOTOR SPORTS PARK...OR NEAR JEMISON...MOVING SOUTH AT 
5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHILTON COUNTY MOTOR SPORTS PARK...LOMAX...CAMPBELL AND ISABELLA.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 219...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3279 8689 3283 8689 3284 8688 3287 8688
      3306 8684 3305 8666 3278 8666
TIME...MOT...LOC 1819Z 007DEG 5KT 3290 8681

$$

10/ARM
723 
WWUS54 KBMX 141832
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT THU JUL 14 2011

ALC021-141845-
/O.CON.KBMX.SV.W.0376.000000T0000Z-110714T1845Z/
CHILTON AL-
132 PM CDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHILTON COUNTY UNTIL 145 PM CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CHILTON COUNTY MOTOR SPORTS
PARK...OR 5 MILES SOUTHWEST OF JEMISON...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHILTON COUNTY MOTOR SPORTS PARK...LOMAX...CAMPBELL AND ISABELLA.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 219...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3279 8689 3283 8689 3284 8688 3287 8688
      3303 8684 3303 8666 3278 8666
TIME...MOT...LOC 1833Z 007DEG 5KT 3291 8682

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:33 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 14, 11:33 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 AM CDT THU JUL 14 2011

.UPDATE...
FOR MORNING DISCUSSION AND AVIATION.

&&

.DISCUSSION...

GOING TO DO A QUICK UPDATE THIS MORNING...BEFORE THINGS REALLY GET
FIRING THIS AFTERNOON. NOT MUCH OF A CHANGE TO THE CURRENT TRENDS
AS THEY ARE FAIRLY WELL LINED UP. STILL EXPECTING PRETTY GOOD
COVERAGE THIS AFTERNOON AND A COLD FRONT AND SEVERAL OUTFLOW
BOUNDARIES WILL INTERACT THROUGH OUT THE AFTERNOON. CONCERNS FOR
THE AFTERNOON WILL BE MAINLY FOR WIND DAMAGE AND OCCASIONALLY
HEAVY RAIN THAT FALLS QUICKLY OVER ONE AREA. ESPECIALLY WITH PWS
AT 2.17 AT EET AND AN AVERAGE OF 2 TO 2.3 AREAWIDE. TAKING A PEAK
AT SOME MESOSCALE FEATURES THIS AFTERNOON AS WELL AS A MODIFIED
SOUNDING...PUTS A LARGE PORTION OF THE AREA IN A MODERATE TO HIGH
CHANCE FOR MICROBURST WITH THE BEST CHANCES ALONG AND EAST OF A
LINE FROM TUSCALOOSA TO MONTGOMERY. HERE SURFACE BASED CAPES ARE
3000 TO 3500 WITH DOWNDRAFT CAPES OF 700 TO 900 J/KG. LIS ARE -6
TO -8 AREAWIDE...SO LOOK FOR ONCE AGAIN QUITE A LIGHTNING SHOW
WITH ANY STORM THAT GETS GOING. ONE THING TO NOTE TODAY IS THAT IT
IS A TOUCH COOLER ALOFT TODAY AS THE 500 MB TEMPERATURE IS AT -7
DEG C COMPARED TO -4 DEG C ON WEDNESDAY. THIS WOULD HELP THE
DOWNDRAFTS REACH THE GROUND QUICKER IF A CORE WAS TO GET HIGH
ENOUGH. OTHERWISE MOST OF THE ACTIVITY WILL DISSIPATE LATE EVENING
WITH MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED
ON FRIDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

A SURFACE FRONT WILL SAG SOUTHWARD INTO CENTRAL ALABAMA THIS
AFTERNOON. ADDITIONALLY...NUMEROUS SMALLER SCALE BOUNDARIES REMAIN
FROM THE PREVIOUS DAYS CONVECTION. THESE BOUNDARIES WILL INTERACT
WITH DAYTIME HEATING AND A VERY HIGH MOISTURE CONTENT TO PRODUCE
SCATTERED TO NUMEROUS STORMS BY THIS AFTERNOON. DUE TO THE HIGHER
CONFIDENCE IN OCCURRENCE...ADDED TEMPO GROUPS FOR ALL LOCATIONS
DURING THE MAX HEATING PERIOD OF 21-24Z. A FEW OF THESE STORMS MAY
PRODUCE GUSTY WINDS AND HEAVY RAINFALL. MAY SEE SOME VFR/MVFR
CEILINGS AS THE STORMS PROCEED THIS AFTERNOON. WILL AMEND AS
NEEDED.

CLOUDS SHOULD REMAIN FOR MOST OF THE NIGHT...SO FOG WILL BE
LIMITED. MORE SHOWERS AND THUNDERSTORMS TOMORROW AND WILL GO AHEAD
AND START AROUND 15Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     94  74  90  73  88 /  50  50  60  30  40
ANNISTON    94  74  90  73  89 /  50  50  60  30  40
BIRMINGHAM  95  76  92  76  89 /  50  50  60  30  40
TUSCALOOSA  96  76  94  75  92 /  60  50  60  30  50
CALERA      95  75  92  74  89 /  60  50  60  30  50
AUBURN      95  75  90  74  88 /  60  50  60  40  60
MONTGOMERY  95  77  93  75  90 /  60  50  70  40  60
TROY        95  76  92  74  89 /  70  50  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 14, 12:00 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT THU JUL 14 2011

ALZ011>015-017>050-151659-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1200 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. THE BEST CHANCES FOR ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE THROUGH 9 PM. THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 TO 60 MPH. HEAVY RAINFALL
MAY ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY...
MAINLY BETWEEN 2 PM AND 9 PM. THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 12:21 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT THU JUL 14 2011

ALZ035-141800-
CHILTON AL-
1221 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILTON COUNTY UNTIL 100
PM CDT...

AT 1218 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  POOLES CROSSROADS...
  PLECHER...
  MAPLESVILLE...
  ENTERPRISE...
  ISABELLA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3276 8691 3294 8669 3282 8653 3271 8661
      3271 8671 3266 8671 3266 8676
TIME...MOT...LOC 1721Z 039DEG 3KT 3281 8668
Special weather statement, Jul 14, 12:22 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 PM CDT THU JUL 14 2011

ALZ011-013-141800-
FAYETTE AL-MARION AL-
1222 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND NORTHERN
FAYETTE COUNTIES UNTIL 100 PM CDT...

AT 1222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR 6 MILES NORTHEAST OF WINFIELD...
MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINFIELD...
  GU-WIN...
  GLEN ALLEN...
  TUCKER...
  HUBBERTVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3409 8764 3382 8763 3383 8792 3409 8786
TIME...MOT...LOC 1722Z 003DEG 5KT 3399 8775

10/ARM
Special weather statement, Jul 14, 1:04 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU JUL 14 2011

ALZ036-043-141845-
COOSA AL-ELMORE AL-
104 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELMORE AND COOSA
COUNTIES UNTIL 145 PM CDT...

AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 13 MILES SOUTHWEST OF ROCKFORD...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WETUMPKA...
  DEATSVILLE...
  ELMORE...
  JORDAN DAM...
  WALLSBORO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3254 8641 3275 8641 3275 8637 3278 8641
      3281 8642 3310 8637 3310 8601 3276 8601
      3275 8598 3277 8597 3277 8596 3252 8595
TIME...MOT...LOC 1804Z 037DEG 14KT 3273 8637

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:21 PM CDTSpecial Weather StatementBMXChilton39 min
Jul 14, 12:22 PM CDTSpecial Weather StatementBMXMarion38 min
Jul 14, 12:25 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton50 min
Jul 14, 12:54 PM CDTSevere Thunderstorm WarningBMXLee, Russell33 min
Jul 14, 1:04 PM CDTSpecial Weather StatementBMXCoosa, Elmore41 min
Jul 14, 1:18 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore42 min
Jul 14, 1:23 PM CDTSpecial Weather StatementBMXBullock52 min
Jul 14, 1:36 PM CDTSpecial Weather StatementBMXWinston39 min
Jul 14, 1:41 PM CDTSpecial Weather StatementBMXClay49 min
Jul 14, 1:50 PM CDTSpecial Weather StatementBMXRussell40 min
Jul 14, 1:59 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery46 min
Jul 14, 2:04 PM CDTSpecial Weather StatementBMXTalladega41 min
Jul 14, 2:09 PM CDTSpecial Weather StatementBMXPike51 min
Jul 14, 2:19 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega41 min
Jul 14, 2:26 PM CDTSpecial Weather StatementBMXRussell34 min
Jul 14, 2:36 PM CDTSevere Thunderstorm WarningBMXMontgomery39 min
Jul 14, 2:38 PM CDTSpecial Weather StatementBMXClay52 min
Jul 14, 2:42 PM CDTSevere Thunderstorm WarningBMXClay, Talladega15 min
Jul 14, 2:48 PM CDTSpecial Weather StatementBMXPickens42 min
Jul 14, 2:50 PM CDTSpecial Weather StatementBMXLowndes40 min
Jul 14, 2:59 PM CDTSpecial Weather StatementBMXTallapoosa46 min
Jul 14, 3:07 PM CDTSpecial Weather StatementBMXMontgomery, Pike68 min
Jul 14, 3:15 PM CDTSpecial Weather StatementBMXChambers45 min
Jul 14, 3:28 PM CDTSpecial Weather StatementBMXLowndes47 min
Jul 14, 3:36 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby114 min
Jul 14, 4:02 PM CDTSpecial Weather StatementBMXBibb43 min
Jul 14, 5:35 PM CDTSpecial Weather StatementBMXMarengo40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.